Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 222, NWS Hastings, NE

July 5, 2016Polk County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 5, 2016, 8:27 PM CDT for Polk County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2016, 8:27 PM CDT (01:27 UTC)
Expired
Jul 5, 2016, 9:15 PM CDT
In force
48 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Polk County, NE

The radar

The Omaha radar (KOAX), 102 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 6:22 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4273 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:54 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 5, 6:54 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
654 PM CDT TUE JUL 5 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 231 PM CDT Tue Jul 5 2016

A surface trough evident in both observations and on radar this
afternoon extends from around Fullerton Nebraska southwest towards
Cambridge Nebraska. Expect this trough to be the focus of shower
and thunderstorm development through the late afternoon and
evening hours as the CAP continues to erode and an upper level
disturbance approaches from the west.

With ample instability in place...once the CAP breaks...expect
some of these storms to rapidly intensify...with the possibility
of large hail and strong wind gusts both possible. That
said...with very modest shear...continue to think that widespread
severe weather is rather unlikely...and more than likely any
reports of large hail should be very isolated and the duration of
the strongest storms will be relatively brief. While widespread
severe weather seems unlikely...with elevated instability
persisting through the overnight hours and the approaching upper
level disturbance...expect a rather active evening across the
local area with likely the best chance for widespread rainfall of
the entire forecast period...with many of the short term forecast
models developing a line of precipitation and propagating it
southeastward across the entire forecast area during the overnight
hours.

For Wednesday...expect significant instability to build across the
local again...with slightly more significant shear to work with.
That said...the CAP is expected to be stronger and the forcing of
the subsequent disturbance will be primarily during the evening
and overnight hours...so the daytime is expected to remain dry
with another round of near 100 degree or greater heat index
values expected across much of the local forecast area.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 231 PM CDT Tue Jul 5 2016

Periodic small chances for thunderstorms are evident through the
extended periods...albeit most areas will likely remain dry as
coverage is not expected to be widespread any particular day.

Starting Wednesday night...expect the next upper level disturbance
to brush the northern half of the forecast area potentially
sparking some elevated thunderstorm activity during the evening
and overnight hours. While coverage of thunderstorm activity is
uncertain...with significant elevated instability and some deep
layer shear to work with...could see a few storms develop large
hail to the size of golf balls and damaging wind gusts...and not
surprisingly much of south central Nebraska is highlighted with a
slight risk of severe weather from the storm prediction center
again tomorrow.

Thereafter...thunderstorm chances diminish across the majority of
the forecast area for Thursday and Friday...albeit a few storms
will be possible across the northern and eastern fringes of the
local area behind a passing cold front Thursday afternoon. That
said...expect a slightly cooler airmass to settle in behind this
front bringing some relief to the local area later this week and
through the upcoming weekend...when high temperatures are expected
to return to near or just below normal.

Additional chances for thunderstorms then return to the forecast
area Saturday through next Tuesday...as several weak disturbances
traverse the plains.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday evening)
Issued at 643 PM CDT Tue Jul 5 2016

Thunderstorms have erupted over KEAR and another thunderstorm
headed toward KGRI from the south. Warnings have been issues for
these storms as hail the size of quarters to half dollard have
been reported. More thunderstorms could occur for much of the rest
of the night. VFR conditions are forecast after midnight.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Heinlein
Hazardous weather outlook, Jul 5, 3:18 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
318 PM CDT TUE JUL 5 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
062030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
318 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND PROPAGATE
SOUTHEASTWARD ACROSS THE LOCAL AREA DURING THE LATE AFTERNOON
THROUGH OVERNIGHT HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...THE THREAT FOR SEVERE WEATHER REMAINS...ESPECIALLY
DURING THE LATE AFTERNOON AND EVENING HOURS. HAIL TO NEAR THE
SIZE OF GOLF BALLS AND WIND GUSTS TO NEAR 60 MPH WILL BE THE
PRIMARY HAZARDS.

IN ADDITION...HEAT INDEX VALUES NEAR OR JUST ABOVE 100 DEGREES
WILL LIKELY CONTINUE THROUGH THE LATE AFTERNOON HOURS...ESPECIALLY
ACROSS AREAS EAST OF HIGHWAY 281.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED ACROSS THE LOCAL
AREA THROUGH THE EXTENDED PERIODS. HAIL UP TO 2 INCHES IN
DIAMETER AND DAMAGING WINDS OF 60 MPH OR GREATER ARE POSSIBLE WITH
THE STRONGEST STORMS WEDNESDAY AFTERNOON AND EVENING. HAIL TO THE
SIZE OF GOLF BALLS AND 60 MPH WIND GUSTS ARE POSSIBLE WITH
THUNDERSTORM ACTIVITY THURSDAY AFTERNOON AND EVENING...PRIMARILY
FOR AREAS EAST OF HIGHWAY 281.

IN ADDITION...HEAT INDICES WILL APPROACH 100 TO 103 WEDNESDAY AND
THURSDAY MAINLY ALONG AND SOUTHEAST OF A YORK NEBRASKA TO
PHILLIPSBURG KANSAS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

In the hours before

Special weather statement, Jul 5, 7:26 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
726 PM CDT TUE JUL 5 2016

NEZ048-049-063-064-060100-
MERRICK NE-YORK NE-POLK NE-HAMILTON NE-
726 PM CDT TUE JUL 5 2016

...STRONG THUNDERSTORMS MOVING INTO NORTHEASTERN HAMILTON...
NORTHWESTERN YORK...SOUTHWESTERN POLK AND CENTRAL MERRICK COUNTIES...

AT 725 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER MARQUETTE...OR 21 MILES
NORTHWEST OF YORK...MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HORDVILLE AROUND 740 PM CDT.
  CENTRAL CITY AND POLK AROUND 745 PM CDT.
  CLARKS AROUND 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4086 9784 4086 9817 4126 9802 4127 9763
TIME...MOT...LOC 0025Z 200DEG 20KT 4100 9796

KELLEY
Local storm report, Jul 5, 7:39 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
739 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             2 N CHAPMAN             41.05N 98.16W
07/05/2016  M0.88 INCH       MERRICK            NE   STORM CHASER

            STORM CHASER REPORTED NICKLE SIZED HAIL

&&

PBEDA
Local storm report, Jul 5, 7:55 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
755 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 SE DANNEBROG          41.09N 98.50W
07/05/2016  E1.25 INCH       HOWARD             NE   PUBLIC

            HAIL UP TO HALF DOLLAR SIZE AND ESTIMATED 50-60 MPH WINDS

&&

PFANNKUCH
Local storm report, Jul 5, 8:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
808 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 WSW HORDVILLE         41.06N 97.94W
07/05/2016  E1.00 INCH       HAMILTON           NE   PUBLIC

            DIME TO QUARTER SIZE HAIL

&&

PFANNKUCH
Local storm report, Jul 5, 8:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
816 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             5 S FULLERTON           41.29N 97.97W
07/05/2016  E1.25 INCH       MERRICK            NE   STORM CHASER

            HAIL UP TO HALF DOLLAR SIZE...HIGHWAY 14 ON THE
            NANCE-MERRICK COUNTY LINE

&&

PFANNKUCH
Local storm report, Jul 5, 8:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
819 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             HORDVILLE               41.08N 97.89W
07/05/2016  E1.50 INCH       HAMILTON           NE   TRAINED SPOTTER

            PING PONG BALL SIZE HAIL IN TOWN

&&

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:04 PM CDTSevere Thunderstorm WarningGIDAdams, Hall41 min
Jul 5, 7:05 PM CDTSpecial Weather StatementGIDSherman10 min
Jul 5, 7:20 PM CDTFlash Flood WarningGIDAdams, Hall3 hr
Jul 5, 7:26 PM CDTSpecial Weather StatementGIDHamilton, Merrick34 min
Jul 5, 7:27 PM CDTSevere Thunderstorm WarningGIDHall, Howard35 min
Jul 5, 7:36 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Nance, Polk, York39 min
Jul 5, 7:49 PM CDTSevere Thunderstorm WarningGIDHoward, Merrick, Nance25 min
Jul 5, 8:08 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk52 min
Jul 6, 12:59 AM CDTSpecial Weather StatementGIDSherman31 min
Jul 6, 1:10 AM CDTSpecial Weather StatementGIDFillmore50 min
Jul 6, 1:26 AM CDTSpecial Weather StatementGIDHoward34 min
Jul 6, 1:39 AM CDTSpecial Weather StatementGIDNance51 min
Jul 6, 2:36 AM CDTSpecial Weather StatementGIDPolk24 min
Jul 5, 10:28 PM CDTSevere Thunderstorm WarningGIDPhillips47 min
Jul 5, 11:01 PM CDTSpecial Weather StatementGIDOsborne, Rooks44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.